South Dakota, 2017

Hail in South Dakota, August 12, 2017

August 12, 2017 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved into northeastern Perkins County from North Dakota, producing large hail south of White Butte.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved into northeastern Perkins County from North Dakota, producing large hail south of White Butte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 4:06 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 12, 4:06 PM MST, 1 hour 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
506 PM MDT Sat Aug 12 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 124 PM MDT Sat Aug 12 2017

Upper level analysis shows strong wave rotating
through eastern MT/western ND. Surface trough stretches across
western SD. Storms have started to develop across south central SD,
as well as a few scattered showers across the northern Hills and
parts of the western SD plains. Winds are around 10 kts from varying
directions, and temperatures are rising into the 70s.

Breezy southeasterly winds ahead of the surface low will contribute
to increased instability as warm, moist air moves into the region.
Best MLCAPE around 2000 J/kg with minimal CIN is expected across
central SD this afternoon. CAMs are fairly consistent in showing
storms developing across northwestern SD by mid-afternoon as the
wave pushes into that area, as well as another area of storms
forming across south central into eastern SD along a line of
enhanced Q-vector convergence ahead of the surface trough.
Northwestern SD storms may strengthen as they move southeastward and
approach the more unstable environment. Supercells with large hail
and damaging wind will be supported by 0-6 km shear of 35-45 kts,
and PWATs of 125-150% of normal indicate the potential for heavy
rain. Storms are expected to exit the CWA around midnight.

A few models are showing some fog developing late tonight into
Sunday morning across northwestern SD to the northeastern foothills.
This is supported by overnight RH values near 100% and light
upsloping winds, so have added mention of fog in grids.

A mainly dry day is expected Sunday as a weak upper ridge briefly
builds over the region, although an even weaker wave passing through
the ridge may produce some storms mainly across the southwestern 1/3
of the CWA. Decent shear and some marginal instability may result in
a few stronger storms. Highs Sunday will be in the mid 70s to mid
80s.

Ridge axis will cross the northern plains Monday, and temps will
warm slightly. A series of waves associated with a Canadian low
pressure system will begin approaching the area in southwest flow,
the first of which is expected to spark another round of showers and
thunderstorms Monday afternoon and evening. Decent instability and
shear will support strong to severe storms again. Chances for
showers/storms will continue through midweek, although at this point
it appears the threat for severe weather will gradually diminish.
Both the GFS and ECMWF agree on a broad ridge building over the
western CONUS towards the end of the week, bringing drier weather.
Temperatures are expected to be near average through the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 505 PM MDT Sat Aug 12 2017

Scattered-ISOLD evening TSRA expected, mainly over western and
central SD. Local IFR conditions, gusty winds, and isolated severe
storms possible. Some IFR cigs/vsbys may redevelop later tonight
across northwest SD. Across northeast WY, VFR conditions expected
through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...JC
Hazardous weather outlook, Aug 12, 5:11 AM MST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
611 AM MDT Sat Aug 12 2017

SDZ001-002-WYZ054>058-071-131300-
Harding-Perkins-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
611 AM MDT Sat Aug 12 2017

This Hazardous weather outlook is for portions of western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will end this morning.
Scattered thunderstorms will redevelop this afternoon and persist
into the evening hours. Isolated severe thunderstorms with large
hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will occur Sunday through
Thursday. Isolated severe thunderstorms with large hail and
damaging winds are possible Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>032-041>044-046-047-049-072>074-131300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
611 AM MDT Sat Aug 12 2017 /711 AM CDT Sat Aug 12 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...and western
South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms over south central South Dakota will end
this morning.

Scattered thunderstorms will develop this afternoon and persist
into the evening hours. There is a slight risk of severe
thunderstorms with large hail and damaging winds the main threat.
The most likely time will be from 100 PM to 900 PM MDT...200 PM to
1000 PM CDT. An isolated tornado is possible, especially over
south central South Dakota late this afternoon and early this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will occur Sunday through
Thursday. Isolated severe thunderstorms with large hail and
damaging winds are possible Sunday afternoon and evening and then
again Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
this evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 12, 3:46 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 SSE COLOME            43.16N  99.67W
08/12/2017  E1.75 INCH       TRIPP              SD   PUBLIC

&&

ME
Special weather statement, Aug 12, 4:23 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
523 PM MDT SAT AUG 12 2017

SDZ002-130000-
Perkins SD-
523 PM MDT SAT AUG 12 2017

...STRONG THUNDERSTORM OVER SOUTHEASTERN PERKINS COUNTY...

At 523 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Meadow to 10 miles southwest of Usta.
Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Meadow, Chance, Usta and Arrow Head Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4567 10201 4564 10199 4510 10200 4513 10240
      4568 10227
TIME...MOT...LOC 2323Z 270DEG 24KT 4562 10220 4513 10233

JC
Local storm report, Aug 12, 4:36 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HEAVY RAIN       1 NE WINNER             43.39N  99.84W
08/12/2017  M2.01 INCH       TRIPP              SD   ASOS

            RAIN TOTAL SO FAR TODAY...STILL RAINING

&&

JC
Local storm report, Aug 12, 4:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     WEWELA                  43.01N  99.78W
08/12/2017  M51 MPH          TRIPP              SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Aug 12, 5:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
08/12/2017  M54 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Aug 12, 5:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       WINNER                  43.37N  99.86W
08/12/2017  M3.20 INCH       TRIPP              SD   LAW ENFORCEMENT

&&

POJORLIE

The radar

The Bismarck radar (KBIS), 158 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
August 12, 6:00 PM MST
Where
Perkins County, 4 mi S of White Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.882, -102.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707853.